Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 228, NWS La Crosse, WI

August 14, 1998Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 1998, 6:47 PM CDT for Winona County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1998, 6:47 PM CDT (23:47 UTC)
Expired
Aug 14, 1998, 7:50 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Winona County, MN

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1462 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 142346 RRA
SVRLSE
MNC169-150050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINONA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 750 PM CDT

* AT 645 PM CDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM OVER
  STOCKTON...7 MILES SOUTHWEST OF WINONA... MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEWAY AT 700 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

TJS/SWC


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:55 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 1:55 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT FRI AUG 14 1998

MAIN CONCERN OF THE NIGHT WILL BE EARLY EVENING CONVECTION.

SURFACE ANALYSIS HAD COLD FRONT STRETCHED FROM NORTHWEST WISCONSIN INTO
SOUTHWEST MINNESOTA...AND IT WAS MOVING TO THE SOUTHEAST. KARX RADAR
SHOWED A THIN BAND OF SHOWERS AND THUNDERSTORMS NEAR EAU CLAIRE WHICH
WAS MOVING TO THE SOUTHEAST...THERE HAS BEEN SOME DEVELOPMENT TO THE
WEST ON THE END OF THE LINE IN THE PAST HOUR. ALSO A COUPLE OF WEAK
SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA. VISIBLE SATELLITE IMAGERY
SHOWS VERY FEW CLOUDS ALONG THE FRONT EXCEPT NEAR THE ONGOING
CONVECTION IN WISCONSIN.

Q-VECTOR CONVERGENCE FIELDS FROM THE ETA/NGM 12Z RUNS INDICATE FORCING
IN THE 850 TO 700 MB LAYER INTO THE EVENING HOURS ESPECIALLY IN
SOUTHERN SECTIONS. ETA HAS CAPE VALUES OF 1000 TO 2000 J/KG BETWEEN 00Z
AND 06Z AHEAD OF THE COLD FRONT.

WITH UNSTABLE ATMOSPHERE AHEAD OF FRONT...EXPECT AT LEAST ISOLATED
CONVECTION IN WESTERN SECTIONS AND SCATTERED ACTIVITY IN WISCONSIN.
OTHERWISE...EXPECT MOSTLY CLEAR SKIES. NGM MOS GUIDANCE APPEARS GOOD FOR
OVERNIGHT LOWS.

NELSON

In the hours before

Special weather statement, Aug 14, 3:41 PM CDT, 3 hours 6 minutes before
WIZ032>034-041>044-053-142110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT FRI AUG 14 1998

...THUNDERSTORMS CONTINUE ACROSS WEST CENTRAL WISCONSIN...

AT 330 PM...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE FROM
SOUTH OF EAU CLAIRE THROUGH THE BLACK RIVER FALLS AREA AND INTO
CENTRAL WISCONSIN. OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING
NEAR LA CROSSE AND WINONA MINNESOTA.

IF YOU LIVE IN ADAMS/FRIENDSHIP...MAUSTON...TOMAH...SPARTA...
LA CROSSE...ETTRICK OR WHITEHALL...BE ALERT FOR THUNDERSTORMS.
LISTEN FOR ADDITIONAL WARNINGS THAT MAY BE ISSUED FOR DAMAGING
WIND OR HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

SHEA
Special weather statement, Aug 14, 3:41 PM CDT, 3 hours 6 minutes before
WIZ032>034-041>044-053-142110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT FRI AUG 14 1998

...THUNDERSTORMS CONTINUE ACROSS WEST CENTRAL WISCONSIN...

AT 330 PM...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE FROM
SOUTH OF EAU CLAIRE THROUGH THE BLACK RIVER FALLS AREA AND INTO
CENTRAL WISCONSIN. OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING
NEAR LA CROSSE AND WINONA MINNESOTA.

IF YOU LIVE IN ADAMS/FRIENDSHIP...MAUSTON...TOMAH...SPARTA...
LA CROSSE...ETTRICK OR WHITEHALL...BE ALERT FOR THUNDERSTORMS.
LISTEN FOR ADDITIONAL WARNINGS THAT MAY BE ISSUED FOR DAMAGING
WIND OR HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

SHEA

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.